Isoniazid hepatitis

W. C. Maddrey, J. K. Boitnott

Research output: Contribution to journalArticle

132 Citations (Scopus)

Abstract

Hepatitis secondary to isoniazid given as a chemoprophylactic drug for tuberculosis was observed in 14 patients over a 5 yr period. Three of these patients died with fulminant hepatic failure, and 8 of the 11 surviving patients had bridging or multilobular necrosis, or both, on liver biopsy. Rechallenge with isoniazid led to an accelerated recurrence of severe hepatitis in two patients and abnormal serum transaminases within 2 days in a third. A prodromal period characterized by fatigue, weakness, anorexia, and malaise was noted in all patients before the appearance of jaundice. The duration of the symptomatic interval during which isoniazid was continued was longer (mean, 4.6 wk) in the patients with bridging or multilobular necrosis than in those with only diffuse hepatitis (mean, 2.2 wk), suggesting that once symptoms appear continued use of the drug causes more severe liver damage. These observations support the need for close medical follow up of patients on isoniazid therapy, with immediate investigation of symptoms that suggest an adverse reaction.

Original languageEnglish (US)
Pages (from-to)1-12
Number of pages12
JournalAnnals of Internal Medicine
Volume78
Issue number7
StatePublished - 1973

Fingerprint

Isoniazid
Hepatitis
Necrosis
Prodromal Symptoms
Acute Liver Failure
Liver
Anorexia
Transaminases
Jaundice
Pharmaceutical Preparations
Fatigue
Tuberculosis
Biopsy
Recurrence
Serum

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Maddrey, W. C., & Boitnott, J. K. (1973). Isoniazid hepatitis. Annals of Internal Medicine, 78(7), 1-12.

Isoniazid hepatitis. / Maddrey, W. C.; Boitnott, J. K.

In: Annals of Internal Medicine, Vol. 78, No. 7, 1973, p. 1-12.

Research output: Contribution to journalArticle

Maddrey, WC & Boitnott, JK 1973, 'Isoniazid hepatitis', Annals of Internal Medicine, vol. 78, no. 7, pp. 1-12.
Maddrey, W. C. ; Boitnott, J. K. / Isoniazid hepatitis. In: Annals of Internal Medicine. 1973 ; Vol. 78, No. 7. pp. 1-12.
@article{0222d0ac55bb4f21a2014614efc4be60,
title = "Isoniazid hepatitis",
abstract = "Hepatitis secondary to isoniazid given as a chemoprophylactic drug for tuberculosis was observed in 14 patients over a 5 yr period. Three of these patients died with fulminant hepatic failure, and 8 of the 11 surviving patients had bridging or multilobular necrosis, or both, on liver biopsy. Rechallenge with isoniazid led to an accelerated recurrence of severe hepatitis in two patients and abnormal serum transaminases within 2 days in a third. A prodromal period characterized by fatigue, weakness, anorexia, and malaise was noted in all patients before the appearance of jaundice. The duration of the symptomatic interval during which isoniazid was continued was longer (mean, 4.6 wk) in the patients with bridging or multilobular necrosis than in those with only diffuse hepatitis (mean, 2.2 wk), suggesting that once symptoms appear continued use of the drug causes more severe liver damage. These observations support the need for close medical follow up of patients on isoniazid therapy, with immediate investigation of symptoms that suggest an adverse reaction.",
author = "Maddrey, {W. C.} and Boitnott, {J. K.}",
year = "1973",
language = "English (US)",
volume = "78",
pages = "1--12",
journal = "Annals of Internal Medicine",
issn = "0003-4819",
publisher = "American College of Physicians",
number = "7",

}

TY - JOUR

T1 - Isoniazid hepatitis

AU - Maddrey, W. C.

AU - Boitnott, J. K.

PY - 1973

Y1 - 1973

N2 - Hepatitis secondary to isoniazid given as a chemoprophylactic drug for tuberculosis was observed in 14 patients over a 5 yr period. Three of these patients died with fulminant hepatic failure, and 8 of the 11 surviving patients had bridging or multilobular necrosis, or both, on liver biopsy. Rechallenge with isoniazid led to an accelerated recurrence of severe hepatitis in two patients and abnormal serum transaminases within 2 days in a third. A prodromal period characterized by fatigue, weakness, anorexia, and malaise was noted in all patients before the appearance of jaundice. The duration of the symptomatic interval during which isoniazid was continued was longer (mean, 4.6 wk) in the patients with bridging or multilobular necrosis than in those with only diffuse hepatitis (mean, 2.2 wk), suggesting that once symptoms appear continued use of the drug causes more severe liver damage. These observations support the need for close medical follow up of patients on isoniazid therapy, with immediate investigation of symptoms that suggest an adverse reaction.

AB - Hepatitis secondary to isoniazid given as a chemoprophylactic drug for tuberculosis was observed in 14 patients over a 5 yr period. Three of these patients died with fulminant hepatic failure, and 8 of the 11 surviving patients had bridging or multilobular necrosis, or both, on liver biopsy. Rechallenge with isoniazid led to an accelerated recurrence of severe hepatitis in two patients and abnormal serum transaminases within 2 days in a third. A prodromal period characterized by fatigue, weakness, anorexia, and malaise was noted in all patients before the appearance of jaundice. The duration of the symptomatic interval during which isoniazid was continued was longer (mean, 4.6 wk) in the patients with bridging or multilobular necrosis than in those with only diffuse hepatitis (mean, 2.2 wk), suggesting that once symptoms appear continued use of the drug causes more severe liver damage. These observations support the need for close medical follow up of patients on isoniazid therapy, with immediate investigation of symptoms that suggest an adverse reaction.

UR - http://www.scopus.com/inward/record.url?scp=0015644539&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0015644539&partnerID=8YFLogxK

M3 - Article

C2 - 4721174

AN - SCOPUS:0015644539

VL - 78

SP - 1

EP - 12

JO - Annals of Internal Medicine

JF - Annals of Internal Medicine

SN - 0003-4819

IS - 7

ER -